Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Birmingham, AL

February 11, 2020Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 11, 2020, 6:13 AM CST for Tuscaloosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2020, 6:13 AM CST (12:13 UTC)
Expired
Feb 11, 2020, 9:15 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS54 KBMX 111213
FFWBMX
ALC125-111515-
/O.NEW.KBMX.FF.W.0008.200211T1213Z-200211T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
613 AM CST Tue Feb 11 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southern Tuscaloosa County in west central Alabama...

* Until 915 AM CST.

* At 612 AM CST, Doppler radar indicated heavy rain falling across
  the warned area. Up to one inch of rain has already fallen. Flash
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
  Tannehill Ironworks State Park, Abernant, McFarland Mall, Shelton
  State Community College, Tuscaloosa Amphitheater, Bryant Denny
  Stadium, Tuscaloosa Regional Airport, Lake Wildwood, University
  Mall, Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North
  Bibb and Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3320 8776 3335 8720 3334 8718 3332 8718
      3332 8716 3331 8716 3331 8713 3329 8712
      3329 8709 3328 8707 3325 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3310 8731 3305 8772

FLASH FLOOD...RADAR INDICATED

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 5:51 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 11, 5:51 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
551 AM CST Tue Feb 11 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0224 AM CST Tue Feb 11 2020/

Through Wednesday.

The northern push of the warm front has really advanced northward
and is now near the I-22/I-20 corridors this morning. The warm front
stretches to a low pressure system in northern Mississippi near
Tupelo. From here a cold front stretches south and west to Jackson
and then then Shreveport. Widespread rain and occasional lightning
is possible until the cold front clears.

There is a potential for the cold front to be south of the I-20
corridor by midday and then the southeast by 6 pm. There is a small
chance at seeing some strong storms in the south and east during the
afternoon as temperatures warm up into the mid to upper 70s. Yes
there is some instability, but with lapse rates of 5.2 to 5.3 and
winds out of the sw, parallel to the front, severe storms will be
hard to come by through the afternoon. Perhaps a strong wind gust is
possible at times. With that said  The cold front never really exits
the region and will stall briefly Tuesday night before lifting as a
warm front Wednesday morning. Best chances after today will be in
the north and west.

As for the flooding potential, we will continue with the Flash Flood
watch through 6 pm as really any heavy rains over the already
saturated ground and backlogged streams/rivers could result in flash
flooding. At this time the only warnings we have are areal and river
flood warnings, but will still monitor the heavier bands through the
night. There is still a potential for another 1 to 1.5 inches of
rain as the front moves northward, however, rain rates will not be
as high as the morning and afternoon, so the rain will fall over a
longer period.

16

.LONG TERM...
/Updated at 0224 AM CST Tue Feb 11 2020/

Wednesday through Thursday Morning.

The potential for severe weather Wednesday night into Thursday
morning continues. A surface low develops in Eastern TX and lifts
through the ArkLaTex Wednesday morning. This will lift the warm
front north of our area with mid 60s dewpoints spreading across the
area. The cold front is expected to cross the Mississippi River
during the afternoon/early evening hours, then push across MS
Wednesday evening/night. At this point, there could be some
scattered showers develop in the warm sector across Central AL, but
for the most part, we should remain mostly rain-free through the day
on Wednesday. Winds gradually increase in response to the tightening
pressure gradient as the surface low lifts to our northwest. We
could see some modest destabilization just along and ahead of the
frontal boundary itself as it moves through late Wednesday night
through the overnight hours; however, there's increasing confidence
that instability really won't be that high across Central AL. Mid-
level lapse rates remain low, as the past several guidance runs have
indicated, which overall produces a skinny cape profile. The system
continues to show very high shear given the track of the low itself.
I think there could be the potential for some strong to severe
storms in roughly the northwestern two-thirds of Central AL with the
main threat being damaging winds. A brief tornado cannot be ruled
out, but surface winds are veered to the southwest and the shear
vectors generally support a unidirectional hodograph, which will
limit the overall tornado threat. As the front pushes southeastward,
the surface low lifts well to the northeast (into Western PA), which
limits forcing and veers the surface winds even more. This should
support the downward trend in the strength of the QLCS as it reaches
our southeastern areas. The Euro continues to throw some uncertainty
in, as it has been consistent with slightly more instability that
persists through most of the night, even across our southeast.
However, it's currently the outlier in guidance, so I'm going to
start weighing the forecast more towards the higher resolution
models. Overall, the biggest changes to the severe weather forecast
are increasing confidence in the marginal to slight risk across the
area and a shift for the potential for damaging winds being the main
threat. It's also important to mention that flash flood guidance is
likely to remain low for much of the area, so any additional
rainfall with the storms along the frontal boundary could lead to
localized flooding. The system should be progressive enough to limit
the widespread flash flood threat, but we can't rule out the
possibility that a few stronger storms producing rain rates the
exceed the flash flood guidance.

The front moves south and east of our area Thursday morning, ending
any significant rain chances for Central AL.

25/Owen

Thursday night through Friday.

After frontal passage occurs across Central Alabama and much of the
Deep South by Thursday evening, a temporary period of dry weather
will accompany noticeably cooler temperatures as a stable continental
airmass takes over. A stout 1038-1040 mb high pressure is progged to
build across the Ohio Valley, thus northerly flow will keep our area
amidst cooler air. Lows in the 20s/30s are possible Thu and Fri
nights. This could lead to a few slick spots by Friday morning in
sheltered locations across the north if any residual water is on
roadways. Otherwise, lack of precip will keep most areas dry, with
temperatures rebounding into the 40s/50s by Friday afternoon.

Saturday through Monday.

By the weekend the synoptic pattern will be in transition as broad
split flow aloft also features a low-amplitude ridge developing
across the Gulf, with mostly zonal flow across the eastern CONUS by
Sunday. Sfc to 850 mb flow trajectories around the low-level ridge
to our south may foster a few isentropic rain showers Saturday
night/Sunday morning, though kept PoPs fairly conservative and below
'likely' until higher confidence is achieved. Through time the zonal
configuration is expected to amplify as a trough moves across the
Rockies and into the Plains. Warm, moist advection and ridging is
forecast across the Southeast in response, with surface cyclogenesis
expected across the Central Plains Monday morning. This sfc low
should subsequently eject northeastward into the Upper Midwest by
Monday night. With the return to southwesterly flow aloft and an
axis of confluent 850 mb flow to our northwest Mon/Tue near a
surface front, rain chances remain fairly elevated through the end
of the long-term forecast period. When timing of these features
become a little more consistent, will adjust/increase PoPs
accordingly.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Cold front is now entering Alabama and will see a gradual push
south of the front through the day. Generally IFR/MVFR right now
and will remain that way until the rain/front passes through. A
band has once again developed across the I-20/I-59 corridor and
will continue to rain in this section for several hours. Will see
MVFR vis with this rain for several hours and will impact TCL/BHM
and EET, eventually moving into ASN/ANB. Look for generally MVFR
ceilings through the day and into the evening. The front will
move south tonight and then move back to the north tonight into
Wednesday ahead of the next front.

16

&&

.FIRE WEATHER...

Periods of rain will continue through most of today. The overall
wet pattern will continue through at least Thursday morning before
a cold front moves out. Drier weather returns for a short break
for Thursday night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  49  71  51  59 /  90  60  40 100  40
Anniston    69  52  73  53  62 / 100  60  40 100  50
Birmingham  65  52  74  53  59 /  90  60  40 100  40
Tuscaloosa  68  52  75  51  59 /  90  50  50 100  40
Calera      70  53  74  53  59 / 100  60  40 100  40
Auburn      74  57  74  58  66 /  80  60  20  80  80
Montgomery  77  59  79  57  67 /  70  50  30 100  80
Troy        78  61  78  59  68 /  60  40  20  80  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this afternoon for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 11, 3:00 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
300 AM CST Tue Feb 11 2020

ALZ011>015-017>050-121200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
300 AM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are expected through tonight. Recent
rainfall has produced saturated soil conditions, and any additional
rainfall could produce flash flooding issues.

Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details on the
rises and expected crest values.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a potential for severe storms Wednesday night into early
Thursday morning. Damaging winds and a couple of tornadoes appear
possible.

Periods of heavy rainfall are expected Wednesday night through
Thursday. Recent heavy rainfall has produced saturated soil
conditions, and any additional rainfall could produce flash flooding
issues.

Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details on the rises and expected
crest values.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Wednesday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 6:13 PM CSTAreal Flood WarningBMXBibb, Greene, Jefferson, Pickens, Shelby, Sumter and 1 more6 hr
Feb 10, 8:25 PM CSTAreal Flood WarningBMXCalhoun, Clay, Cleburne, Coosa, Randolph, St. Clair and 1 more6 hr
Feb 10, 8:29 PM CSTAreal Flood WarningBMXBibb, Chilton, Hale, Perry6 hr
Feb 10, 11:13 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 11, 12:03 AM CSTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah6 hr
Feb 11, 12:19 AM CSTAreal Flood WarningBMXBibb, Greene, Jefferson, Pickens, Shelby, Sumter and 1 more6 hr
Feb 11, 12:26 AM CSTAreal Flood WarningBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 11, 2:38 AM CSTAreal Flood AdvisoryBMXCalhoun, Chilton, Clay, Cleburne, Coosa, Randolph and 2 more4 hr
Feb 11, 3:03 AM CSTRiver Flood WarningBMXDallas6 days
Feb 11, 7:37 AM CSTAreal Flood AdvisoryBMXBibb, Shelby, Talladega3 hr
Feb 11, 8:35 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes4 days
Feb 11, 1:58 PM CSTSpecial Weather StatementBMXElmore47 min
Feb 11, 2:39 PM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa29 hr
Feb 11, 2:46 PM CSTSpecial Weather StatementBMXLee44 min
Feb 11, 3:43 PM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 19 more38 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.